CSN Login
Members Online: 6

Dexamethasone Warning

Chelsea71
Posts: 1170
Joined: Sep 2012

For those who have been following my never ending blood clot saga, I have an update. Steve's ultrasound ruled out a blood clot in the leg. This came as a surprise to all doctors involved. The leg is extremely swollen, bruised and very very painful. Not the calf but the thigh. (no veins popping out, leg not warm to the touch) Steve's onc, however, was not as surprised as the thrombosis docs. She is attributing the problem to the dexamethasone taper. I am relieved that it is not a clot. (they were so sure that they switched his needles from fragmin to lovenox). However, I am concerned about permanent muscle damage. He literally cannot even stand, let alone walk. He will meet with a physiotherapist this aft. They are giving him two units of blood. I think she said the hemoglobin was 63. Lowest they've seen it. Hopefully this will give him more energy to deal with the pain. I have researched this extensively and have come across muscle pain and weakness as relatively common side effects. But I have never heard of anything to this extent. My gut tells me it's the dex. The timing makes a lot of sense. Maybe I should push for more tests? Has anyone heard of this sort of problem with getting off the steroid?

barbebarb's picture
barbebarb
Posts: 464
Joined: Oct 2011

Chelsea -I am sorry your husband has had this experience. I hope he will gain strength and feel stronger very soon with his infusion. The weekend will give you time to heal and relax. This is a potent steroid. I was on it after my brain tumors removal surgery and it made my personality aggresive, and I slept a total of maybe 36 hours from 12/23 to 1/20, when it was dc, d after being tapered down. My muscles were atrophic and skin very dry. I was quite shocked at how it made me feel. Once he gains his strength he will gradually feel better being off that steroid. I could only compare it to prednisone which I had taken for poison ivy rashes. Prednisone was milder and made me hyper. My face was very puffy but I did not get ankle swelling from dexamethsone. I told my oncologist about this drug and I felt like he brushed my input off. It was necessary for possible brain swelling after my surgery. However, 10 mg. 's of Dex. was in my folfiri infusion last week and that was ok. I don't know if my info helps you but that steroid has to be weaned and truly is a take it by hour approach to feeling better. I am thinking of you and your husband and hope you can find some peace and healing now that he has been to the doctor. I do yoga which helps my mind and muscles /neuropathy. However this drug seemed to push me back. Just keep faith and keep moving ahead. Barb

Please pm me if I can be of more help. I hate how this disease bounces us and loved ones up and down physically and emotionally....

My knee joints were greatly affected-trying to bend down and get up. Its somewhat better.

pete43lost_at_sea's picture
pete43lost_at_sea
Posts: 3915
Joined: Nov 2010

it saved my life a few months ago.

when i was on chemo it made me like the hulk, not pretty, the angriest i have ever been.

i hope your husband improves chealsea.

i just we have use dex carefully. if i can avoid it i do.

hugs,

pete

pete43lost_at_sea's picture
pete43lost_at_sea
Posts: 3915
Joined: Nov 2010

it saved my life a few months ago.

when i was on chemo it made me like the hulk, not pretty, the angriest i have ever been.

i hope your husband improves chealsea.

i just we have use dex carefully. if i can avoid it i do.

hugs,

pete

Chelsea71
Posts: 1170
Joined: Sep 2012

Hi Pete,

He really needed it a few weeks ago and it did a great job for him. But it's causing huge problems now. The blood thinner is a factor too. I think it's the combination that is causing the problems. I would agree. There is a time and a place for it. But if you can avoid, do so.

Chelsea

Chelsea71
Posts: 1170
Joined: Sep 2012

I've been thinking about you. I remember reading that you were on it after the brain surgery. Was wondering if you had any troubles.

Steve has been getting a lot of muscle cramps. Tuesday night in his sleep he was getting severe ones that would last a long time. Next morning there were bruises on the leg muscle that was cramping. Eventually he couldn't walk or put any pressure on it at all. Leg was very swollen and bruised. Hospital ruled out blood clot. It's turned into a big problem. His leg (inside) is bleeding from the cramp and due to the blood thinners. He's had 4 units of blood and his hemoglobin keeps dropping fast. They can't give him his blood thinner due to his low hemoglobin level. Leg is so swollen that they are worried about the nerves. They are talking about operating on the leg. Of course the problem is that his blood is so thin from the blood thinners. Big mess. Thanks for listening.

Chelsea

luvinlife2
Posts: 172
Joined: Jul 2012

I'm sorry that your husband is having so many problems and I agree with your gut that it's probably the dex.  As much as it can help in some instances, it is one nasty drug.  I quickly got my dex usage down to prior to influsion back when I started chemo.  I found it it really messed with my head and made me feel worse than the chemo.  In my case, it caused acute esophagitis even with the smaller dose.  I really hope that your husband will heal quickly and you can both be out of the hospital.  Wishing you all the best Smile

smokeyjoe
Posts: 1428
Joined: Feb 2011

I thought Lovenox doesn't stay in your system long,   I know before my surgery I was on lovenox  and they only cut it out the night prior to surgery.    Are they not wanting to stop the blood thinners because they are worried about a clot during surgery.   In my case they stopped it  and then restarted it after surgery,  and they inserted a filter in my vena cava in the event there were blood clots this filter was supposed to  "trap" any  (I went into surgery with blood clots in both lungs already).   Dex is one of the pre-drugs I take the morning of chemo., in total the day of chemo I take 3 dex. pills ..... I was so fatigued my last infusion it caused me to crash in bed on disconnect day, that's never happened to me before.     Last week took a vacation down south with my hubby and kids......all that walking I was really feeling it in my lower back and legs,  it was weird.....it wasn't joint pain,  nor muscle pain ..... felt like it was coming from my ligaments ......I'm wonding if it's the avastin .... got to a point where I felt I had to sit and not do any more walking,  we rented one of those peddle bikes on the water and I did that with no discomfort and it actually made the pain go away,  so I know it wasn't muscle related.     Hope your hubbies feeling better and they find some answer as to what's going on.   I'm curious what kind of surgery are they proposing on doing with his leg???   

Chelsea71
Posts: 1170
Joined: Sep 2012

Hope you had a nice trip.

Steve had the same filter inserted the other day. The surgery they were talking about was draining the fluid/blood from the leg. Bleeding stopped on it's own. Surgery wasn't necessary. He's only on a "preventative" dosage of lovenox right now. They don't want the bleeding to restart. But they are worried about him being on such a low dose of thinners as he has active clots.

It sounds like the dex (every 2 wks) one takes with chemo will not interfere with the b. t. Regular dex and b. t. can be a problem for some people.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network